Anda di halaman 1dari 16

Almost all drugs in current use have been

suggested as a cause of some liver alteration, most often asymptomatic elevations of aminotransferase. Major issues include determining the threshold of tolerance (risk-benefit factor) for mild to moderate injury caused by drugs that are effective in the treatment of serious illnesses.

Drug induced

liver disease is usually indistinguishable (clinically and histologically) from liver injury of other causes . It may only be detected through awareness of the possibility, suspicion, careful history, exclusion of other likely causes. Clinicians should prescribe a relatively limited panel of drugs. It is essential that they become familiar with the hepatic risk profile and patterns of manifestation of each.

More than 600 medicines have been reported to cause liver injury. Drug-induced hepatic injury is the most frequent reason cited for the withdrawal from the market of an approved drug. Serious drug-induced hepatotoxicity is responsible for 4.7% of hospital admission, 2-5% of hospital admission for jaundice, and 0.32% of hospitalized patient's die of an adverse drug reaction (ADR).

ALT Hepatocellular injury 2 fold Cholestatic injury Mixed injury Normal 2 fold

ALK P Normal

ALT: ALK P High (5)

2 fold increase Low (2) 2 fold increase 2-5

Cholestatic or Hepatocellular liver injury occurs 5-90 days after initial exposure. On withdrawal of the drug, biochemical improvement in Hepatocellular injury is seen usually within 2 week, whereas cholestatic or mixed injury may not improve for 4 weeks.

Liver biopsy should be reserved for: situation in which discontinuation of the medication is not followed by improvement, the cause of liver disease remains in question. the severity necessitates intervention (e.g., organ transplantation, corticosteroids).

Intrinsic : hepatotoxin with direct or indirect toxicity to hepatocyte, dose dependant Acetaminophen, cause direct damage to the liver by binding to cellular macromolecules, in turn, interrupt cell membrane, and inactivate critical cellular enzyme system.
Idiosyncratic hyper immune reaction : this is dose independent, clinical features of hypersensitivity (i.e., rash, fever, and eosinophilia) are common. Isoniazid, Phenytoin (epanutein), and Halothane.

Age. Young people are more susceptible to Aspirin and Valproic acid (Depakine); old people are more susceptible to Isoniazid, Halothane. Sex. Women are more susceptible to all drug-induced liver disease. Inducer of hepatic enzyme. Ethanol, cigarette smoke, and grapefruit juice induce hepatic cytochrome P-450 system, causing either rapid or competitive metabolism of drugs. Route of administration. Tetracycline toxicity occurs primarily with the parenteral route. Drug-drug interaction. Rifampin and chronic alcohol ingestion potentiate isoniazid hepatotoxicity.

Malnutrition. Low glutathione level potentiates Acetaminophen hepatotoxicity. Genetic

The appearance of clinical jaundice in a patient with hepatic injury is an indication of an adverse prognosis, with a fatal outcome occurring in approximately 10%.

Age of the patient, level of ALT, and the height of the bilirubin elevation all independently predict the likelihood of death or the need for liver transplantation.

Several drugs cause chronic hepatitis syndromes that may be largely indistinguishable from autoimmune hepatitis. Misdiagnosing those patients may lead to the institution of corticosteroid and continuation of the drug. Corticosteroids serve to blunt the manifestations of the underlying ongoing injury while continued drug use leads to further damage. Nitrofurantoin (uvamin), Methyldopa (aldomet).

It is the most frequent cause of acute liver failure in the US. Ingestion of excessive amount (>1015gm), predictably leads to liver injury. It is usually safe in therapeutic dose (<4gm/day).

Hepatotoxicity has been recognized and is attributed to the clavulanic acid. The frequency of hepatic injury is 1-3 in 100.000. It induce hepato-cellular necrosis, cholestatic reaction, or both. In general the liver injury is mild and self limiting.

Elevation of liver enzymes occur in 10-20%

of patients. Combining INH with rifampicin and pyrazinamide increases the likelihood of injury. Patients older than 50 years are at increased risk of developing clinically important INHinduced liver injury. Regular monitoring of liver enzymes, to identify early hepatic injury.

Increases

of Liver enzymes to more than three times the upper limit of normal occur in 1-3% of patients receiving statins. risk of statin-induced significant liver injury are rarely found in large series of patients with acute liver failure.

The